Illinois, 2022

Hail and Damaging Winds in Illinois, June 12, 2022

June 12, 2022 · NWS LSX · 6 events in 2 counties and zones

A disturbance on the periphery of an upper-level ridge moved through Illinois, generating showers and storms. Some of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A disturbance on the periphery of an upper-level ridge moved through Illinois, generating showers and storms. Some of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 12, 7:42 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 12, 7:42 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
842 AM CDT Sun Jun 12 2022

.UPDATE...
Issued at 841 AM CDT Sun Jun 12 2022

A small complex of thunderstorms has bloomed across southeast
Nebraska early this morning in the highly moist and unstable air
across the Plains. This complex is expected to continue to grow and
organize in the 2000-3000 J/kg of MUCAPE and 35-45 kts of effective
bulk shear across the Nebraska-Kansas-Missouri corner. If this
complex is able to grow and sustain itself through the morning, it
will track eastward across the Missouri-Iowa border before shooting
south-southeast into central and eastern Missouri this afternoon and
evening. Hail and damaging winds will be the main concerns with any
storms become strong to severe. There is some uncertainty in whether
these storms will sustain themselves as they shoot south-southeast
into the forecast area. While instability, moisture, and shear are
more than sufficient for strong to severe weather development, the
building mid-level ridge could stunt necessary lift.

MRM

&&

.SHORT TERM... (Through Late Tonight)
Issued at 345 AM CDT Sun Jun 12 2022

The CWA currently remains beneath northwesterly flow aloft as the
upper-level ridge across the southwestern US begins to build into
the Midwest. Warm air advection closer to the surface has sustained
pockets of scattered showers and a brief isolated thunderstorm or
two overnight across portions of Missouri and Illinois. Poor lapse
rates over the CWA are expected to keep this convection in check
through early this morning.

Our attention then turns to a disturbance generating convection
currently over South Dakota and northern Nebraska as it rides the
periphery of the ridge into Illinois later this morning, bringing
scattered showers and thunderstorms to portions of northeastern
Missouri and Illinois. At that time, the atmosphere will be growing
increasingly unstable, with the 00Z HREF having roughly 2,000-3,000
J/kg of MUCAPE building into this portion of the CWA where
approximately 40 kts of 0-6 km bulk shear will be present. This may
lead to a strong to severe storm or two primarily capable of
damaging wind gusts and large hail during the late morning hours
primarily across west-central and south-central Illinois. With the
upper-level ridge building into the CWA this morning leading to
rising heights and warming low to mid-level temperatures, confidence
is high that the atmosphere will becoming increasingly unfavorable
for robust convection through the morning and into the afternoon,
limiting the chance of convection to the aforementioned portion of
the CWA this morning.

Low to mid-level flow will become increasingly southwesterly through
the day, advecting even warmer temperatures into the CWA. While
cloud cover from this morning's disturbance will limit heating over
northeastern Missouri and west-central Illinois, southwesterly
surface winds and 850 mb temperatures creeping into the low 20s C
will lead to surface temperatures along and south of the I-70
corridor rising into the low to mid-90s. Dew points in the mid-70s
will lead to heat index values in this portion of the CWA to reach
105, with some locations seeing values edging close to 110.
Therefore, the current heat advisory remains on track.

Tonight, the low level jet will ramp over the region, with elevated
convection expected at its nose where warm air advection is expected
to be at its strongest. This convection will likely initiate during
the late evening/early overnight hours across northeastern Missouri
southward along the Mississippi River, with the focus for convection
quickly shifting eastward primarily into our Illinois counties and
then east of the CWA. It is possible that this convection becomes
strong to severe given MUCAPE values around 4,000 J/kg and effective
shear of around 30 kts, but the greatest chance for this currently
appears to occur outside of our CWA as the nose of the jet pushes
eastward.

Elmore

.LONG TERM... (Monday through Saturday)
Issued at 345 AM CDT Sun Jun 12 2022

Confidence remains high in anomalous and impactful heat through
midweek.

On Monday, the upper-level ridge will continue to build into the
Midwest and eastern CONUS as southwesterly low to mid-level flow
increases. Within this flow, a highly anomalous air mass will advect
into the Middle Mississippi Valley, characterized by 850 mb
temperatures that only seem to be creeping up with each
initialization and are now forecast to top out around 28 degrees C.
These mid-level temperatures, which are at the maximum of the NAEFS
and EPS climatology, will correlate with surface temperatures around
100, with some locations possibly seeing values in the low 100s. Dew
points around 70 degrees area-wide, with some locations in Illinois
seeing values in the low to mid-70s, will lead to heat index values
of at least 105 area-wide. Locations where the warmest temperatures
and highest dew points overlap will see heat index values likely
around 110 and possibly even a couple degrees higher than that. Some
guidance indicates that cloud cover and outflow associated with
disturbances riding the periphery of the ridge may impact our far
northern and eastern counties, which may limit surface heating to a
degree. However, narrow ensemble spread in surface temperatures area-
wide gives me high confidence in the forecasted heat.

For Tuesday, the upper-level ridge will continue building poleward,
and its axis will shift gradually eastward, taking the temperature
maximum at 850 mb with it. This will lead to lower 850 mb
temperatures by a couple of degrees over the CWA, translating to our
surface temperatures being a degree or two cooler, primarily in our
Missouri counties. However, areas along and east of the Mississippi
River can expect similar values as will be experienced Monday.
Guidance consensus is that the plume of greater dew points will also
shift eastward, reducing our humidity somewhat. This will lead to
widespread heat index values around 105 degrees. This gradual and
subtle edging down of the heat will continue on Wednesday as the
ridge begins to break down as a trough passes through the Northern
Plains and enters the upper-Midwest.

This trough will send a cold front into the Middle Mississippi
Valley sometime late Wednesday through Friday. The trend among
ensemble guidance is to dampen the impact of the trough on the
ridge, leading to uncertainty with the timing of the front and how
quickly it will move through the region. It still appears likely
that the front will make it through the CWA sometime near the end of
the week, bumping temperatures down to just above climatological
normals. Each of the WPC ensemble clusters show the upper-level
ridge quickly building back across the central CONUS, leading to
uncertainty in how long these near-normal temperatures will last
through the weekend.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 615 AM CDT Sun Jun 12 2022

Confidence is high in predominantly VFR flight conditions at local
terminals through the forecast period. There is a chance for
scattered showers and possible a thunderstorm across west-central
Illinois in proximity to the KUIN terminal, but confidence in
direct impacts is low at this time. There is another chance for
rain across the region tonight, but current thinking is that this
will be east of the local terminals. Winds will remain light and
generally out of the south/southwest through the day. Overnight, a
low-level jet will ramp up over the region, possibly leading to
low-level wind shear over at least some of the local terminals.
However, it is currently uncertain how strong surface winds will
be overnight, with stronger winds possibly mitigating impacts
from low-level wind shear. Given this uncertainty, I will leave it
out of the TAFs for now, but it may be added in later forecasts if
confidence increases.

Elmore

&&

.CLIMATE...
Issued at 345 AM CDT Sun Jun 12 2022

RECORD MAX TEMPERATURES (VALUE/YEAR)
        SUN 6/12  MON 6/13  TUE 6/14  WED 6/15   THU 6/16
STL...   98/2016   98/1952   97/1987  101/1952   100/1952
COU...   98/1952  100/1953   99/1987   99/2016   100/1936
UIN...  102/1918   99/1921   99/1922  100/1911   102/1936

RECORD MAX MIN TEMPERATURES (VALUE/YEAR)
        MON 6/13  TUE 6/14  WED 6/15   THU 6/16
STL...   80/2017   78/1981   80/2016    79/2016
COU...   75/1981   77/1981   76/2016    76/2016
UIN...   75/1981   75/1981   75/1994    78/1922

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT this evening for Calhoun IL-Clinton
     IL-Madison IL-Monroe IL-Randolph IL-Saint Clair-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jun 12, 2:57 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
357 AM CDT Sun Jun 12 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
357 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms across portions of the
region this morning and then again overnight. A storm or two over
portions of Illinois this morning may become strong to severe, with
damaging wind gusts and large hail being the primary threats.

Heat index values of around 105 to 110 degrees are expected today. A
Heat Advisory has been issued for portions of southern Illinois,
southeast Missouri, central Missouri, and east-central Missouri for
late this morning through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across portions of the area
Wednesday and Thursday.

Heat index values of around 105 to 110 degrees are expected Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of wind damage and
hail to the Saint Louis National Weather Service.

Elmore

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Macoupin

When
June 12, 8:50 AM CST
Where
Macoupin County, 0.29 mi W of Modesto to 0.29 mi SSE of Modesto
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.480, -89.985

Thunderstorm Wind, Macoupin

When
June 12, 9:00 AM CST to 9:03 AM CST
Where
Macoupin County, 3.61 mi SE of Modesto Weber Arpt to 3.55 mi WNW of Nilwood
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.443, -89.902

Thunderstorm winds numerous trees blown down west of Girard in the Otter Lake area.

Hail, Macoupin

When
June 12, 9:12 AM CST
Where
Macoupin County, 1.63 mi SSW of Girard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.427, -89.788

Hail, Macoupin

When
June 12, 9:25 AM CST
Where
Macoupin County, 0.95 mi W of Nilwood
Measured
2 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
39.399, -89.838

Large hail damaged a car windshield just west of Nilwood.

Thunderstorm Wind, Macoupin

When
June 12, 9:25 AM CST to 9:30 AM CST
Where
Macoupin County, 1.9 mi NNW of Womac to 4.63 mi E of Womac
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.294, -89.796

Widespread wind damage between Womac and Honey Bend. Multiple small to medium sized trees snapped off. Also, several trees were uprooted near the intersection of Kirkland and Sumpter Roads. One large tree was blown down blocking Illinois Route 108 near intersection with Standard City Road. On Barnett Road, several power poles were blown down between Leefers Road and South Atwater Road. An unoccupied camper was blown over at a house on Illinois Route 108 near intersection with South Atwater Road. A machine shed was destroyed on Dickey Road with the debris blown approximately a quarter of a mile to the east southeast. No deaths or injuries were reported.

Hail, Montgomery

When
June 12, 9:45 AM CST to 9:50 AM CST
Where
Montgomery County, 2.92 mi W of Litchfield Muni Arpt to Litchfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.177, -89.724

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040376, 1040378, 1040379, 1040380, 1040384, 1040386.